# SDR CA151008006

- Difficulty date: October 6, 2015
- Submitted: April 22, 2016
- Operation: General aviation
- Make and model: Cessna 172N
- Aircraft time: 8,148 hours
- Engine: Lyc O320H2AD
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Exhaust Valve
- Part number: 17B23936
- Condition: Failed
- Location: Nr 2 Cylinder
- Part time: 233 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: Y
- Precautionary procedure: A

## Discrepancy

(CAN) A FLIGHT INSTRUCTOR AND STUDENT WERE PRACTISING PRECAUTIONARY LANDINGS.  AFTER INSPECTING A SUITABLE FIELD, STUDENT PROCEEDED TO OVERSHOOT.  AFTER FULL POWER WAS APPLIED,  THE ENGINE BEGAN TO RUN ROUGH WITH LOSS OF RPM OBSERVED.  THE FLIGHT INSTRUCTOR TOOK CONTROL.  ENGINE THEN BEGAN TO MAKE A LOUD GRINDING NOISE AND STARTED VIBRATING VIOLENTLY.  AFTER A FEW SECONDS, THE ENGINE STOPPED. THE INSTRUCTOR THEN LANDED IN THE PRE-INSPECTED FIELD WITHOUT INCIDENT.  AN INITIAL INSPECTION WAS CARRIED OUT BY DOM AND AME AND IT WAS OBSERVED THAT THE ENGINE WOULD NOT ROTATE BY HAND.  A MORE DETAILED INSPECTION WAS INITIATED AND AFTER REMOVAL OF ALL SPARK PLUGS, THE NR 2 CYLINDER PLUGS WERE OBSERVED TO HAVE SUSTAINED SOME IMPACT DAMAGE.  INSPECTION CONTINUED WITH THE REMOVAL OF NR 2 CYLINDER ROCKER COVER WHERE IT WAS NOTED THAT THE EXHAUST VALVE HAD DROPPED INTO THE CYLINDER. THE CYLINDER WAS REMOVED AND EXTENSIVE DAMAGE FROM THE VALVE BEING POUNDED BY THE PISTON WAS OBSERVED.  THE CONNECTING ROD WAS ALSO NOTED TO BE TWISTED FROM THE FORCE.  IT WAS DETERMINED THAT FIELD REPAIR OF THE ENGINE WAS NOT GOING TO BE POSSIBLE, SO THE ACFT WILL BE DISMANTLED FOR REMOVAL BY TRAILER.  IT SHOULD BE NOTED THAT THIS ENGINE HAS 232.8 HRS SINCE O/H, AND THE CYLINDERS HAVE 232.8 HRS SINCE NEW. IT IS NOT KNOWN AT THIS TIME WHY THE EXHAUST VALVE FAILED.
